The aim of the study was to report a case of severe meibomian gland dysfunction (MGD) and conjunctival changes associated with trastuzumab, pertuzumab, and anastrozole therapy in a HER-2 positive breast cancer patient. A 57-year-old white woman was treated with trastuzumab and pertuzumab biological and anastrozole endocrine therapy for metastatic breast cancer for several months. She suffered from intense eye pain and foreign body sensation. On the ocular surface, severe MGD developed without corneal lesions. On the tarsal conjunctiva, circumscribed lesions evolved 6 months after receiving anticancer therapy. After biopsy, the histological assessment excluded metastasis or chalazion. The lesion consisted of subepithelial lymphocytic infiltrates surrounding lipid-laden CD68-positive macrophages. Besides the redundant lipid accumulation, no acute necrotic reaction was seen. Noncontact infrared meibography visualized ductal drop-out in the upper and lower lids, and functional tests confirmed severe MGD. During the 18-month follow-up, the patient received treatment for MGD and no new conjunctival lesions developed, subjective symptoms subsided, and ocular surface morphology remained unchanged. The novel HER2-inhibitor trastuzumab and pertuzumab biological therapy and anastrozole endocrine therapy were associated with the disruption of the ocular surface milieu. The new histological aspect of tarsal conjunctiva changes may give a hint to understand the potential underlying molecular mechanisms of anticancer therapy-associated severe MGD. Since anticancer therapies may substantially interfere with the ocular surface milieu, awareness of this side effect leads to improved care of oncology patients.

This content is only available via PDF.
Open Access License / Drug Dosage / Disclaimer
This article is licensed under the Creative Commons Attribution-NonCommercial 4.0 International License (CC BY-NC). Usage and distribution for commercial purposes requires written permission. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.